Idaho, 2024

Damaging Wind and Heavy Rain in Idaho, May 28, 2024

May 28, 2024 · NWS BOI · 3 events in 2 counties and zones

Several strong thunderstorms from a fast moving cold front brought heavy rain and strong winds to the Treasure Valley and Boise Mountains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

Several strong thunderstorms from a fast moving cold front brought heavy rain and strong winds to the Treasure Valley and Boise Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at May 28, 1:39 PM MST, 3 hours 4 minutes earlier.

Area forecast discussion, May 28, 1:39 PM MST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Boise ID
239 PM MDT Tue May 28 2024

.SHORT TERM...Tonight through Thursday night...Active weather
ramping up this afternoon and evening as a cold front approaches
the area. Warm southwest flow remains over the area, with
temperatures near 90F at Mountain Home this afternoon. Isolated
showers and thunderstorms have formed across southwest ID this
afternoon, keeping temperatures slightly cooler for portions of
southwest ID, but partial clearing this afternoon should help
temperatures rebound, and enhance instability for showers and
storms. Showers and storms will increase in coverage late this
afternoon into the evening hours. Morning sounding at BOI had a
nice inverted V sounding, with DCAPE of 1100 J/kg. DCAPE values
of 1200-1500 J/kg this afternoon will promote environment
capable of producing gusty winds up to 60 mph with any showers
or storms that form, along with areas of blowing dust. Forecast
storm motion is also 10-20kts, so heavy rain with ponding of
water possible, especially in the west central ID mountains.
Cold front moves through this evening bringing northwest winds
behind the front. Showers linger over the central ID mountains
into Wednesday morning, with temperatures cooling around 15-20
degrees compared to today. Breezy northwest winds continue
Wednesday and Thursday, especially during the afternoon.

.LONG TERM...Friday through Tuesday...Models continue to be in
relatively good agreement on the large-scale pattern through
Tuesday. The most notable differences can be found in the
progression of two troughs embedded in an otherwise zonal
westerly flow. The first trough passes through on Saturday, but
only amplifies after a majority of the moisture has already
moved east. Our area will see mostly cloudy skies and a 10-20%
chance of showers over the West Central Mountains Saturday
afternoon. The second trough passes on Monday/Tuesday and has a
decent gradient and moisture flow, but mostly to the north of
our area. This will allow a slightly higher 20-30% chance of
precipitation, but only over our northern zones including Baker
and Valley counties. The EFI isn't flagging any majorly
anomalous weather over the long term, which reflects the overall
pattern well. Temps will be about normal on Friday and
Sunday/Monday after the first trough, but 5 degrees above normal
otherwise. Clusters after the long term period are confident
that a strong high will build, bringing very warm temperatures.

&&

.AVIATION...Scattered showers and thunderstorms this
afternoon/evening are capable of producing heavy rain, small
hail, and gusty outflow winds up to 50 kt. Conditions mainly
VFR with reductions to MVFR/IFR in heavier rain showers. A cold
front passage tonight into Wednesday morning will support
lingering showers over the W Central Mtns. The front will keep
winds gusty overnight through Wednesday. Surface winds: SW-W
5-15 kt, except gusty/erratic winds near thunderstorms.
Overnight W-NW 10-15 kt with gusts to 30 kt. 10k ft MSL winds:
SW 15-25 kt.

KBOI...20% chance of thunderstorms in the vicinity between
Tue/21z and Wed/00z, increasing to 50% until Wed/04z.
Development of storms will be mostly sporadic or terrain driven,
but may become more organized if a strong outflow develops.
While 50 kt outflow gusts are a possibility (5% chance), they
are most likely to be between 30- 40 kt. Winds SE around 12 kt
becoming NW 12 kt after 20z, except variable gusty winds near
thunderstorms. Overnight winds stay NW at 12-15 kt with gusts to
20-25 kt.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...None.
OR...None.

&&

www.weather.gov/Boise

Interact with us via social media:
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

SHORT TERM...KA
LONG TERM....JM
AVIATION.....JM

In the hours before

Special weather statement, May 28, 2:44 PM MST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Boise ID
244 PM PDT Tue May 28 2024

ORZ062-282230-
Baker County OR-
244 PM PDT Tue May 28 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL BAKER COUNTY THROUGH 330
PM PDT...

At 244 PM PDT, Doppler radar was tracking a strong thunderstorm over
Mason Dam, or 10 miles southwest of Baker City, moving northeast at
30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Baker City and Salisbury around 250 PM PDT.
  Flagstaff Hill around 310 PM PDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4447 11786 4466 11821 4505 11788 4476 11744
TIME...MOT...LOC 2144Z 220DEG 24KT 4466 11796

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

SA
Special weather statement, May 28, 3:50 PM MST, 53 minutes before
Special Weather Statement
National Weather Service Boise ID
350 PM PDT Tue May 28 2024

ORZ061-063-282330-
Malheur County OR-Harney County OR-
350 PM PDT Tue May 28 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN HARNEY AND WEST
CENTRAL MALHEUR COUNTIES THROUGH 430 PM PDT...

At 349 PM PDT, Doppler radar was tracking a strong thunderstorm near
Stinkingwater Pass near US Highway 20, or 30 miles east of Burns,
moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Bartlett Mountain around 350 PM PDT.
  Drewsey and Drinkwater Pass around 410 PM PDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4344 11827 4364 11868 4403 11837 4379 11787
TIME...MOT...LOC 2249Z 214DEG 23KT 4364 11846

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

SA
Special weather statement, May 28, 4:23 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Boise ID
523 PM MDT Tue May 28 2024

IDZ012>014-290000-
Upper Treasure Valley ID-Lower Treasure Valley ID-Boise Mountains ID-
523 PM MDT Tue May 28 2024

...STRONG THUNDERSTORMS WILL IMPACT ADA...WEST CENTRAL ELMORE...
SOUTHEASTERN CANYON AND NORTHWESTERN OWYHEE COUNTIES THROUGH 600 PM
MDT...

At 521 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Murphy to near Grandview, about 8 miles
northeast of Oreana. Movement was northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Kuna around 530 PM MDT.
  Boise Airport around 550 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4372 11660 4368 11617 4346 11581 4290 11612
      4316 11636 4324 11668
TIME...MOT...LOC 2321Z 203DEG 25KT 4331 11643 4325 11626 4310 11619

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

SA

The radar

The Boise radar (KCBX), 14 km away, was scanning. The volume nearest the first event began at 23:41 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ada

When
May 28, 4:43 PM MST to 5:43 PM MST
Where
Ada County, 1.22 mi SE of Boise
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
43.610, -116.200

A strong outflow boundary from a thunderstorm damaged several power lines around the Boise metropolitan area and Garden Valley. Around 2,000-3,000 people were estimated to be without power in both of those regions due to wind damage.

Heavy Rain, Ada

When
May 28, 5:10 PM MST to 6:10 PM MST
Where
Ada County, 0.5 mi E of (Boi)gowen Fld Boise
Reported by
Mesonet
Coordinates
43.570, -116.210

The mesonet station, LLAI1, at the Boise WFO measured 0.72 inches of rain.

Heavy Rain, Payette

When
May 28, 5:38 PM MST to 6:38 PM MST
Where
Payette County, 5.26 mi WSW of Buckingham
Reported by
Mesonet
Coordinates
43.940, -116.920

The mesonet station, DW6467, in Fruitland measured 0.73 inches of rain.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2024Every state in 2024This day in weather historyWarnings in Idaho, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1179323, 1179325, 1179326.